To stop or not? Tamoxifen therapy for secondary prevention of breast cancer in a patient with ocular toxicity

BMJ Case Rep. 2016 Jan 11:2016:bcr2015213431. doi: 10.1136/bcr-2015-213431.

Abstract

We report a case of a patient with treated breast cancer whose dilated fundus examination showed crystalline deposits in the central region of the macula. She was taking tamoxifen for secondary prevention. Optical coherence tomography revealed individual refractile deposits associated with intraretinal cysts in both eyes. Tamoxifen-related retinopathy was suspected. A decision to discontinue treatment with tamoxifen was considered but had to be taken in conjunction with the oncologist.

Publication types

  • Case Reports

MeSH terms

  • Antineoplastic Agents, Hormonal / adverse effects*
  • Breast Neoplasms / drug therapy*
  • Breast Neoplasms / prevention & control
  • Cysts / chemically induced*
  • Cysts / pathology
  • Female
  • Fundus Oculi
  • Humans
  • Macula Lutea / pathology
  • Middle Aged
  • Retinal Diseases / chemically induced*
  • Retinal Diseases / pathology
  • Secondary Prevention
  • Tamoxifen / adverse effects*
  • Tomography, Optical Coherence

Substances

  • Antineoplastic Agents, Hormonal
  • Tamoxifen